Alert archive / California / Frost Advisories in 2018

Frost Advisory 29, NWS Eureka, CA

November 9, 2018Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Nov 9, 2018, 12:52 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 10, 2018, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2018, 12:52 PM PST (20:52 UTC)
In effect from
Nov 10, 2018, 12:00 AM PST
Expired
Nov 10, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2838 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WWUS76 KEKA 092052
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1252 PM PST Fri Nov 9 2018

CAZ102>106-109-112-113-101200-
/O.NEW.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
Including the cities of Gasquet, Eureka, Blue Lake, 
McKinleyville, Arcata, Fortuna, Ferndale, Honeydew, Petrolia, 
Briceland, Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, 
Weitchpec, Willow Creek, Garberville, Redway, Pepperwood, 
Shively, Dinsmore, Bridgeville, Alderpoint, Benbow, Fort Bragg, 
Rockport, Mendocino, Point Arena, Gualala, Boonville, Philo, 
Comptche, Yorkville, Calpella, Hopland, Redwood Vly, Talmage, 
and Ukiah
1252 PM PST Fri Nov 9 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
SATURDAY...

* LOW TEMPERATURES...Mid 30s.

* LOCATIONS INCLUDE...Gasquet, Arcata, Fortuna, Petrolia,
  Honeydew, Ettersberg, Garberville, Bridgeville, Boonville,
  Comptche, and Ukiah.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

$$
3 follow-up statements
672 
WWUS76 KEKA 100352
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
752 PM PST Fri Nov 9 2018

CAZ112-113-101700-
/O.UPG.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
/O.NEW.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Including the cities of Boonville, Philo, Comptche, Yorkville, 
Calpella, Hopland, Redwood Vly, Talmage, and Ukiah
752 PM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM PST
Saturday. The Frost Advisory is no longer in effect. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOCATIONS INCLUDE...Boonville...Comptche...Ukiah...Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ104>106-101700-
/O.UPG.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
/O.NEW.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
Including the cities of Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, 
Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore,
Bridgeville, Alderpoint, and Benbow
752 PM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM PST
Saturday. The Frost Advisory is no longer in effect. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Petrolia, Honeydew, Ettersberg, Orleans,
  Willow Creek, Garberville, and Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ102-103-109-101700-
/O.CON.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
Del Norte Interior-Northern Humboldt Coast-Mendocino Coast-
Including the cities of Gasquet, Eureka, Blue Lake, 
McKinleyville, Arcata, Fortuna, Ferndale, Fort Bragg, Rockport, 
Mendocino, Point Arena, and Gualala
752 PM PST Fri Nov 9 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SATURDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Fort Bragg, Point Arena, Arcata, Eureka,
  Fortuna, and Gasquet.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
419 
WWUS76 KEKA 100540
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
940 PM PST Fri Nov 9 2018

CAZ103-101700-
/O.UPG.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
/O.EXA.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Northern Humboldt Coast-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, and Ferndale
940 PM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST SATURDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect until 9 AM PST Saturday. The Frost
Advisory is no longer in effect. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna. Coldest
  temperatures will be away from the coast in protected valleys

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ109-101700-
/O.UPG.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
/O.EXA.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Mendocino Coast-
Including the cities of Fort Bragg, Rockport, Mendocino, 
Point Arena, and Gualala
940 PM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST SATURDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect until 9 AM PST Saturday. The Frost
Advisory is no longer in effect. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOCATIONS INCLUDE...Calm valleys away from the immediate coast
  including portions of Fort Bragg and Mendocino.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ104>106-101700-
/O.CON.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
Including the cities of Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, 
Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore,
Bridgeville, Alderpoint, and Benbow
940 PM PST Fri Nov 9 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Calm valleys away from the coast including
  Orleans...Willow Creek...Petrolia...Honeydew...Ettersberg... 
  Garberville...Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ112-113-101700-
/O.CON.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Including the cities of Boonville, Philo, Comptche, Yorkville, 
Calpella, Hopland, Redwood Vly, Talmage, and Ukiah
940 PM PST Fri Nov 9 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Ukiah...Hopland...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-101700-
/O.EXA.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
Coastal Del Norte-
Including the cities of Ft Dick, Crescent City, Smith River, 
and Klamath
940 PM PST Fri Nov 9 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST SATURDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect until 9 AM PST Saturday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Calm areas away from the immediate coast.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ102-101700-
/O.CON.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
Del Norte Interior-
Including the city of Gasquet
940 PM PST Fri Nov 9 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
799 
WWUS76 KEKA 101111
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
311 AM PST Sat Nov 10 2018


CAZ103>106-101700-
/O.CON.KEKA.FZ.W.0013.000000T0000Z-181110T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek,
Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, 
Alderpoint, and Benbow
311 AM PST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Orleans...
  Willow Creek...Petrolia...Honeydew...Ettersberg...
  Garberville...Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ109-112-113-101700-
/O.CON.KEKA.FZ.W.0013.000000T0000Z-181110T1700Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
Including the cities of Fort Bragg, Rockport, Mendocino, 
Point Arena, Gualala, Boonville, Philo, Comptche, Yorkville, 
Calpella, Hopland, Redwood Vly, Talmage, and Ukiah
311 AM PST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Ukiah...
  Hopland...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-102-101700-
/O.CON.KEKA.FR.Y.0029.000000T0000Z-181110T1700Z/
Coastal Del Norte-Del Norte Interior-
Including the cities of Ft Dick, Crescent City, Smith River, 
Klamath, and Gasquet
311 AM PST Sat Nov 10 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet....

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 9, 4:26 AM PST, 8 hours 26 minutes earlier.

Area forecast discussion, Nov 9, 4:26 AM PST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
426 AM PST Fri Nov 9 2018

.SYNOPSIS...Mild afternoons, chilly nights, and very dry
conditions will continue through the weekend and into next week.

&&

.DISCUSSION...An exceptionally dry airmass was observed Friday
morning as pronounced upper-level subsidence spread south across
CA with a progressive shortwave trough. In addition, with the
exception of a few exposed ridgetops, east-northeast winds have
relaxed significantly. Meanwhile, interior valleys have decoupled
from the moderate east-northeast winds aloft, and clear skies are
aiding in strong radiational cooling. Freezing temperatures have
developed as a result from roughly Ukiah north to Willits and
farther north across portions of interior Humboldt and Trinity
Counties. Low temperatures will gradually moderate across the
region during the next couple of days. However, areas of
localized frost and/or freezing temperatures will be likely for
colder interior valleys through the weekend.

Otherwise, thick smoke over southern Mendocino County was
emanating from a wildfire in Butte County. HRRR model guidance
indicates the smoke will linger across the southern half of
Mendocino County through this afternoon, and then exit the area
tonight with the development of strengthening northerly flow
aloft.

Going into early next week...an upper ridge currently positioned
offshore is forecast to move east across the coast by Monday, and
then give way to a more zonal westerly flow regime going into
Wednesday. Mid and high level cloud cover will likely increase as
a result, but precipitation chances appear minimal. A dissipating
frontal boundary may yield a low chance of rain near coastal Del
Norte County Tuesday night...otherwise, the forecast remains dry
during the next seven days.

&&

.AVIATION...Despite the offshore flow providing vfr conditions to
most sites including the coast...smoke from the Camp Fire near
Chico continues to hamper kuki and and sites in between. Ukiah
valley has dropped visibility down to under 2 miles while cigs
hover near 2800ft. Expect the smoke to hang around through the
morning hours before possible moving south of KUKI has winds
become a little more northerly instead of out of the east.
Elsewhere vfr conditions should continue through the next taf
cycle.

&&

.MARINE...Gusty north winds will continue to move offshore and
weaken bringing an end to the sca conditions over the Southern
Offshore waters. Nonetheless some gusty conditions may linger far
offshore directly west of Cape Mendocino today along with steep
wind waves persisting farther offshore with maximum heights of 9
to 12 ft at 9 seconds. Seas will subside with the weakening winds.
Model guidance shows another shortwave trough affecting the
region beginning this evening, potentially re-enforcing the gusty
north winds and hazardous seas into the weekend across the
offshore waters. A mid to longer period swell may impact the
waters toward mid week next week along with an accompanying
sneaker wave threat.

&&

.FIRE WEATHER...Incredible dryness has been observed across the
region Thursday into Friday morning...characterized by near
record low PW values (for early November), afternoon RH values in
the single digits, and overnight RH recovery at ridgetop level in
the teens and 20s (reference the latest KOAK and KMFR RAOBs).
Despite the dry atmosphere, critical fire weather conditions have
generally subsided due to weakening east-northeast winds.
However, another upper impulse is forecast to move south along the
eastern periphery of a NERN PAC ridge during Saturday night.
Northerly to easterly winds will subsequently strengthen in the
wake of the impulse, with the strongest winds concentrated over
the Central Valley and Bay Area. Nevertheless, locally gusty winds
will also be possible across the exposed ridges of NWRN CA. Thus,
elevated to locally critical fire weather conditions are expected
Saturday night into Monday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PST this morning for CAZ102>106-109-
     110-112-113.

     Freeze Warning until 9 AM PST this morning for CAZ102>106-109-
     110-112-113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PST Sunday for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 9, 3:08 AM PST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
308 AM PST Fri Nov 9 2018

CAZ102>106-109-110-112-113-101115-
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
308 AM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is in effect this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-107-108-111-101115-
Coastal Del Norte-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
308 AM PST Fri Nov 9 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 12:46 PM PSTFire Weather WatchEKA14 hr
Nov 9, 12:46 PM PSTRed Flag WarningEKA67 hr
Nov 9, 2:51 PM PSTSmall Craft AdvisoryEKA36 hr

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.